MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BOXED INCISOR PLUS BL (BX6); SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BOXED INCISOR PLUS BL (BX6); SAW, POWERED, AND ACCESSORIES
Catalog Number 7205345
Medical Device Problem Codes Flaked (1246); Material Integrity Problem (2978); Mechanical Jam (2983); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/02/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that three (3) incisor plus bl from the same package were no longer functional after a short time.After the blade was connected to the handpiece it did not work.It is unknown whether the event happened during surgery or if there was patient involvement; however, the procedure was completed with a surgical delay of less than 30 minutes, using a smith and nephew backup device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: (b)(4).H3, h6: the reported devices were received for evaluation.A visual inspection revealed eight devices, three opened and five unopened/sealed, were returned in original packaging with the batch number of the complaint on the label.The five unopened devices had no visible defects in the device or packaging.The three used devices have heavy bio debris present.The teeth on all three blades show wear.Metal flakes are present on all three devices.Scoring is present on all three inner blades.A functional evaluation was performed on the returned devices and found the heavy dried bio debris made separating the inner blades from the outer blades difficult.Hard pieces of bio debris can be felt on all three, when manually turning the blades.Running an unopened blade from the same box/lot, on a reference system, showed it functioned as intended in all modes.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause has been associated with unintended use of the device.Factors, which may have contributed to the reported event include: (1) excessive force.(2) tissue thickness.No containment or corrective actions are recommended at this time.

Brand Name
BOXED INCISOR PLUS BL (BX6)
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19121919
Report Number1219602-2024-00796
Device Sequence Number12824073
Product Code HAB
UDI-Device Identifier03596010251688
UDI-Public03596010251688
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7205345
Device Lot Number51143069
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2024
Initial Report FDA Received Date04/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown